Alert archive / Virginia / Wind Advisories in 2008
Wind Advisory 13, NWS Baltimore/Washington
NWS Baltimore/Washington issued this wind advisory at Dec 19, 2008, 3:09 PM EST for Grant County, Mineral County, West Virginia; 4 counties in Virginia; Allegany County, Maryland. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Dec 19, 2008, 3:09 PM EST (20:09 UTC)
- Expired
- Dec 19, 2008, 10:37 PM EST
- In force
- 7 hr
- Issued by
- NWS Baltimore/Washington
Counties Allegany County, MD, City of Harrisonburg, VA, City of Staunton, VA, City of Waynesboro, VA, Rockingham County, VA, Grant County, WV, Mineral County, WV
The radar
The Sterling radar (KLWX), 127 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 8.2 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 497 m above ground
- 0-6 km bulk shear
- 87 kt
- 0-1 km storm-relative helicity
- 165 m²/s²
- 0-3 km storm-relative helicity
- 371 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS71 KLWX 192009 NPWLWX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 309 PM EST FRI DEC 19 2008 MDZ501-VAZ021-025-026-WVZ054-501>503-200415- /O.NEW.KLWX.WI.Y.0013.081219T2009Z-081220T0600Z/ EXTREME WESTERN ALLEGANY-HIGHLAND-AUGUSTA-ROCKINGHAM-PENDLETON- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL- INCLUDING THE CITIES OF...FROSTBURG...STAUNTON...WAYNESBORO... HARRISONBURG...BAYARD...PETERSBURG...EMORYVILLE...HARTMANSVILLE 309 PM EST FRI DEC 19 2008 ...WIND ADVISORY IN EFFECT UNTIL 1 AM EST SATURDAY... THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 1 AM EST SATURDAY. WINDS WILL CONTINUE TO INCREASE THROUGH THE REMAINDER OF THIS AFTERNOON. SUSTAINED WEST WINDS OF 20 MPH WITH GUSTS UP TO 50 MPH WILL BE COMMON DURING THE EVENING HOURS. WINDS ARE EXPECTED TO DIMINISH SOMEWHAT AFTER MIDNIGHT. A WIND ADVISORY MEANS THAT WINDS OF 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$ ROSA
2 follow-up statements
000 WWUS71 KLWX 200136 NPWLWX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 836 PM EST FRI DEC 19 2008 MDZ501-VAZ021-025-026-WVZ054-501>503-200600- /O.CON.KLWX.WI.Y.0013.000000T0000Z-081220T0600Z/ EXTREME WESTERN ALLEGANY-HIGHLAND-AUGUSTA-ROCKINGHAM-PENDLETON- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL- INCLUDING THE CITIES OF...FROSTBURG...STAUNTON...WAYNESBORO... HARRISONBURG...BAYARD...PETERSBURG...EMORYVILLE...HARTMANSVILLE 836 PM EST FRI DEC 19 2008 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST SATURDAY... WEST WINDS OF 20 TO 30 MPH WILL OCCASIONALLY GUST AS HIGH AS 50 MPH THIS EVENING...ESPECIALLY OVER THE HIGHER ELEVATIONS. WIND GUSTS ARE EXPECTED TO DECREASE IN MAGNITUDE EARLY SATURDAY MORNING. A WIND ADVISORY MEANS THAT WINDS UP TO 50 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. WINDS THIS STRONG MAY ALSO DOWN TREES OR POWER LINES. USE EXTRA CAUTION. $$ PELOQUIN
000 WWUS71 KLWX 200337 NPWLWX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1037 PM EST FRI DEC 19 2008 MDZ501-VAZ021-025-026-WVZ054-501>503-200445- /O.CAN.KLWX.WI.Y.0013.000000T0000Z-081220T0600Z/ EXTREME WESTERN ALLEGANY-HIGHLAND-AUGUSTA-ROCKINGHAM-PENDLETON- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL- INCLUDING THE CITIES OF...FROSTBURG...STAUNTON...WAYNESBORO... HARRISONBURG...BAYARD...PETERSBURG...EMORYVILLE...HARTMANSVILLE 1037 PM EST FRI DEC 19 2008 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS CANCELLED THE WIND ADVISORY. WINDS HAVE DIMINISHED BELOW WIND ADVISORY CRITERIA. WEST WINDS OF 15 TO 25 MPH MAY STILL GUST TO 35 MPH INTO EARLY SATURDAY MORNING. $$ PELOQUIN/KLEIN
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this wind advisory went out at Dec 19, 2:41 PM EST, 28 minutes earlier.
Area forecast discussion, Dec 19, 2:41 PM EST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
241 PM EST FRI DEC 19 2008
.SYNOPSIS...
LOW PRESSURE MOVING RAPIDLY FROM THE WEST WILL TRACK ACROSS
PENNSYLVANIA LATE THIS AFTERNOON. AN ATTACHED COLD FRONT WILL MOVE
THORUGH THE MID ATLANTIC. THE FRONT WILL STALL OVER THE CAROLINAS
BY EARLY SATURDAY. A WAVE OF LOW PRESSURE WILL DEVELOP AND MOVE NORTHEAST
SATURDAY EVENING AND SUNDAY BRINGING A THREAT OF WINTRY
PRECIPITATION TO THE AREA. COLD HIGH PRESSURE SETTLES OVER THE
REGION FOR MONDAY AND TUESDAY. A COLD FRONT WILL MOVE INTO THE
AREA LATE WEDNESDAY.
&&
.NEAR TERM /TONIGHT/...
SFC LOW PRES OVR SWRN PA WILL RACE TO THE EAST NEXT SVRL HOURS AND
BE LOCATED EAST OF THE BAY BY 00Z. BULK OF THE RAIN WILL END SOON
BUT SHOWERS WILL PERSIST ACROSS WRN AREAS WITH UPSLOPE FLOW AND
ALONG THE MASON DIXON LINE ASSOCIATED WITH LOW-LVL CONVERGENCE ALG A
SFC TROF.
MAIN CHALLENGE FOR THIS EVENING IS WHETHER FOG DEVELOPS OR NOT AS
SUGGESTED BY MOS GUIDANCE AS STRONG SUBSIDENCE/DRYING ALOFT AND WET
GROUND WILL BE CONDUCIVE TO DENSE FOG. HOWEVER...ATTM IS STILL
REMAINS UNCERTAIN WHETHER STRONG WINDS ALOFT CAN WORK DOWN TOWARD
SFC IN SUCH A STABLE ATMOSPHERE. RIGHT NOW...AM COUNTING THAT THERE
WILL BE SOME WIND/MIXING TO KEEP VSBYS UP.
AFTER MIDNIGHT...WINDS TAKE ON NWRLY DIRECTION WHICH SHOULD ADVECT
DRIER AIR WHICH SHOULD VSBYS GOOD AND HELP LIFT CIGS.
FOR THE HIGHER ELEVS...WINDS WILL BE A DIFFERENT STORY. 500-METER
AGL WINDS FROM SHORT-TERM MODELS INDICATE WINDS CLOSE TO 50 KTS.
SOLID ADVISORY CONDITIONS EXPECTED THIS EVENING AND THIS IS ALSO
SUPOPRTED BY 47-KTS MEASURED AT PARKERSBURG WV RECENTLY. THERE IS
ALSO A BRIEF WINDOW OF OPPORTUNITY FOR WARNING CRITERIA BUT WINDS
ALOFT EXPECTED TO DROP SOMEWHAT BY EVENING.
&&
.SHORT TERM /SATURDAY/...
NOT MUCH HAPPENING TOMORROW. A HIGH DENSE OVC WILL MOVE
IN BY AFTERNOON. ANY BREAKS IN THE CLOUDS WILL BE VERY BRIEF AND
SPOTTY. SO GOING WITH A CLOUDY FCST. PRECIP ASSOCIATED WITH NEXT
SYSTEM SHOULD HOLD OFF UNTIL AFTER 00Z SUN.
&&
.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
THE XNTD FCST IN A NUTSHELL - SAT NGT TOUGH...WINTRY PCPN IS
DFNTLY PSBL OVR MUCH OF THE AREA BUT NOT TO SUCH AN XTNT AS TO
WARRANT A WATCH. STRONG CAA SUN AFTN AND EVE. COLD TEMPS SUN NGT
AND MON. LTL TO NO CHC OF A WHITE CHRISTMAS IN THE MID ALTC.
MDLS ARE TRENDING COLDER W/ THE 12Z RUN FOR SAT NGT. A KEY FEATURE
TO LOOK AT IN SITUATIONS LK THIS IS THE 85-1000 THCKNS AND A SUB
1300 VALUE. THE SAT NGT SYSTEM WL INVOLVE SRN STREAM MOISTURE
HEADING FM THE TN VLLY. BLV PCPN WL BE FALLING IN THE CENTRAL SHEN
VLLY BY 00Z SUNDAY..MOST LKLY BEGINNING AS A PD OF RASN...W/ THE
PCPN SHIELD TRACKING NE TO THE PA BORDER BY MDNGT...WHERE THERE IT
WL MOST LKLY BE ONLY SNOW. DC/BALT LKLY TO XPRNC RA/IP BY
MDNGT...RAIN ONLY LOWER SRN MD AND I-95 S OF DC. TOWARDS SUNRISE
SUNDAY THINK MUCH OF THE AREA WL BE XPRNCG RAIN...ALTHO NEAR THE
PA BORDER THINK THE WINTRY MIX WL STILL BE IN PLAY B4 A CHG TO RA
BY MID MRNG.
IM XPCTG WARMER AIR TO WORK INTO THE AREA OVRNGT...ALTHO WERE
STILL 40 HRS OUT W/ PLENTY OF MDL RUNS TO GO...SO THIS SCENARIO
HAS PLENTY OF PTNL TO CHANGE.
THAT SRN LOW MOVES OFF THE CST ERLY SUN WHILE DEEPENING. AN ARCTIC
HIGH WL BUILD IN BEHIND...CREATING A GUSTY SUN AFTN AND EVE. WIND
ADVSRIES MAY IN OUR FUTURE.
AS THAT HIGH SETTLES OVR THE AREA XPCTG COLD NGTS SUN NGT AND
ESPECIALLY MON NGT W/ THE HIGH DIRECTLY OVRND. SOME SINGLE DIGIT
TEMPS PSBL IN THE W...TEENS W OF 1-95.
MODERATING TEMPS XPCTD TUE NGT AND XMAS EVE AS HIGH MOVES WELL E
OF THE AREA AHEAD OF THE NEXT FNT. P-TYPE WED WOULD BE IN THE
LIQUID FORM.
HIGH PRES PROGGED BACK INTO THE AREA FOR XMAS DAY.
&&
.AVIATION /TONIGHT THROUGH TUESDAY/...
IFR THROUGH MIDNIGHT THEN IMPROVING TO MVFR.
MAIN AVIATION PROBS WL BE SAT NGT THRU MON. WINTRY PCPN XPCTD W OF
I-95 AFTR MDNGT...CHANGING TO TO RA SUN MRNG. XPCTG GUSTY NW WINDS
TO DVLP SUN AFTN AND LAST THRU THE NGT.
&&
.MARINE...
SCA CONDITIONS POSSIBLE THROUGH NOON TOMORROW.
STRONG SMALL..IF NOT GALE...CONDITIONS CAN BE EXPECTED ON SUNDAY
AS LOW PRES DEEPENS OFF THE CST AND STRONG CAA MOVES INTO THE
WATERS BY SUN AFTN. SML CRAFT ADVSRY SHOULD PERSIST THRU MON.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EST THIS EVENING FOR
ANZ531>534-537.
&&
PRODUCTS...ROSA/WOODYHazardous weather outlook, Dec 19, 3:06 PM EST, 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 306 PM EST FRI DEC 19 2008 ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 201515- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 306 PM EST FRI DEC 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TONIGHT A SMALL CRAFT ADVISORY IS IN EFFECT TONIGHT AS A COLD FRONT MOVES THROUGH THE WATERS EARLY TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY LOW PRESSURE IS EXPECTED TO IMPACT THE REGION SATURDAY NIGHT AND SUNDAY. A WINTRY MIX OF IS POSSIBLE SATURDAY NIGHT AND EARLY SUNDAY. WIND ADVISORY CONDITIONS ARE POSSIBLE SUNDAY AFTERNOON. GALE CONDITIONS ARE POSSIBLE SUNDAY AFTERNOON THROUGH MONDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051- WVZ050>055-501>504-201515- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON- HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- 306 PM EST FRI DEC 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...THIS AFTERNOON AND TONIGHT A WIND ADVISORY IS IN EFFECT FOR THIS EVENING FOR THE ALLEGHENY HIGHLANDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY LOW PRESSURE IS EXPECTED TO IMPACT THE REGION SATURDAY NIGHT AND SUNDAY. A WINTRY MIX OF IS POSSIBLE SATURDAY NIGHT AND EARLY SUNDAY ACROSS WESTERN VIRGINIA...EASTERN WEST VIRGINIA...AND NORTHERN MARYLAND...BEFORE PRECIPITATION CHANGES TO ALL RAIN SUNDAY MORNING. WIND ADVISORY CONDITIONS ARE LIKELY SUNDAY AFTERNOON INTO EARLY MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 19, 4:29 AM EST | Dense Fog Advisory | LWX | Berkeley, Jefferson, Morgan | 5 hr |
Nearby
Wind Advisories in Virginia, 2008Wind Advisories in West Virginia, 2008Wind Advisories in Maryland, 2008Every wind advisory in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.